Illinois, 2007

Dense Fog in Illinois, March 24, 2007

March 24, 2007 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog formed after midnight as a light southwest wind flow transported moist air into the region. The dense fog was mainly along and north of a Carbondale to Carmi line.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed after midnight as a light southwest wind flow transported moist air into the region. The dense fog was mainly along and north of a Carbondale to Carmi line. Visibility was one-quarter mile or less for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 12:16 PM CST, 12 hours 44 minutes earlier.

Area forecast discussion, Mar 23, 12:16 PM CST, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT FRI MAR 23 2007

.DISCUSSION...
PAH FA APPEARS SITUATELY NICELY IN WARM SECTOR...WITH NEARBY
FRONTAL BOUNDARY JUST OFF TO THE NORTH. WATER VAPOR SHOWS A LITTLE
VORT MAX HELPING PRODUCE SCT SHRA NE PTNS FA THIS PM...SHOULD
CONTINUE TO ACROSS & UP OH VALLEY WITH SHOWERS ENDING BY/SHORTLY
AFT 00Z. MODELS ARE ALL THEN IN AGREEMENT ON BUILDING HEIGHTS
ABOUT 30M AT H5 THRU 12Z SAT...SO WELL CALL FOR A DRY NIGHT AFTER
THE VORTS DEPARTURE...WITH NO BOUNDARY AND NO TRIGGER AVAILABLE IN
THE NIGHT-TIME AIR.

UPPER HEIGHTS CONTINUE TO BUILD OVER THE WEEKEND...PERHAPS ANOTHER
30-40M AND HOLDING THRU 00Z MON. THIS SHOULD MEAN A DRY AND
UNSEASONABLY WARM WEEKEND...WITH MOS PAINTING 80+ FA-WIDE SUNDAY.
TOMORROWS HIGHS NEAR 80 ACROSS THE SOUTH/U70S NORTH LOOK TO FALL JUST
SHY OF RECORDS (PAH 84/ EVV 87).

BEYOND THE WEEKEND...THE UPPER HIGH SHIFTS JUST FAR ENOUGH EAST THAT BY
EARLY IN THE WEEK WE INTRODUCE A SLGT CHANCE OF WAA OR INSTABILITY
POP. SO WHILE POPS EXIST DAILY MON-WED...ITS MORE A SCT/LOW
CHANCE AND PRIMARILY DIURNAL POP...WITH OTHERWISE WARM/DRY SPRING
LIKE WEATHER FOR MUCH OF THE DURATION. IT IS LATE IN THE WEEK WHEN
THE GFS WANTS TO DIVE A BOUNDARY ACROSS THE FA THAT THE POPS MAY
INCREASE. THE 18Z-00Z-06Z RUNS OF THE GFS ALL PLUNGED THE FRONT
ACROSS THE FA LATE THU OR FRI...WITH DRYING IN THE POST
FRONTAL/EARLY WEEKEND AIRMASS. HOWEVER THE 12Z GFS IS MUCH LESS
ROBUST...INSTEAD SLIDING A BOUNDARY ACROSS THE MID OH VALLEY WHILE
KEEPING THE UPPER/STEERING FLOW ZONAL/WSWLY. THIS HINTS AT A
POSSIBLE HANGING BOUNDARY ACROSS THE TN VALLEY THAT COULD YIELD
POPS INTO THE WEEKEND. FOR NOW WELL KEEP CLOSE MONITOR ON THIS
OVER TIME...AND JUST GO WITH A FRI FRONT IN THE PICTURE POP.

MOS TEMPS ARE ALL IN AGREEMENT FOR A WARMER THAN NORMAL APPROACH
AND SO WEVE BLENDED THE 12Z GUIDANCE WITH THE COLLAB PICTURE FOR
OUR FORECAST TEMPLATE...BOTH SHORT AND LONG RANGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
Hazardous weather outlook, Mar 23, 12:21 PM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT FRI MAR 23 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
121 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME MINOR FLOODING CONTINUES ON THE LOWER OHIO AND WABASH RIVERS.
SEE THE LATEST FLOOD PRODUCTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY OF NEXT WORK WEEK...MONDAY
THROUGH THURSDAY. THE BEST CHANCE OF A THUNDERSTORM WILL BE DURING
THE DAYTIME. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED...ISOLATED STORMS COULD PRODUCE INTENSE LIGHTNING OR
LOCALLY HEAVY RAIN.

MINOR FLOODING IS FORECAST TO CONTINUE ON THE LOWER OHIO AND
WABASH RIVERS. SEE THE LATEST FLOOD PRODUCTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 24, 12:23 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CDT SAT MAR 24 2007

ILZ075>078-080>083-INZ081-082-085-240900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-PIKE-POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE
123 AM CDT SAT MAR 24 2007

...LOCALLY DENSE FOG POSSIBLE OVERNIGHT IN SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA...

TRAVELERS ALONG AND NORTH OF A LINE FROM PINCKNEYVILLE...BENTON...
CARMI ILLINOIS...ONWARD TO PRINCETON AND WINSLOW INDIANA SHOULD BE
WATCHFUL FOR THE DEVELOPMENT OF LOCALLY DENSE FOG OVERNIGHT.

VISIBILITIES IN THE FOG MAY DROP BELOW ONE QUARTER OF A MILE AT
TIMES...SO PLEASE EXERCISE CAUTION WHILE ON THE ROAD.

BE SURE TO USE LOW BEAM HEADLIGHTS AND LEAVE PLENTY OF ROOM
BETWEEN YOURSELF AND OTHER DRIVERS ON THE ROAD. WATCH YOUR
SPEED...SINCE THE LOSS OF VISIBLE LANDMARKS NEAR THE ROADWAY MAY
CAUSE YOU TO DRIVE FASTER THAN CONDITIONS WARRANT.

VISIBILITIES IN THE FOG SHOULD IMPROVE SLIGHTLY FROM SOUTH TO
NORTH AFTER 4 AM.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Jackson

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, White

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 24, 1:00 AM CST to 5:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18333, 18334, 18335, 18336, 18337, 18338, 18339, 18340, 18341.